Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 342, NWS Norman, OK

July 24, 2002Grady County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 24, 2002, 2:41 PM CDT for Grady County, Oklahoma. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2002, 2:41 PM CDT (19:41 UTC)
Expired
Jul 24, 2002, 3:45 PM CDT
In force
64 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Grady County, OK

The radar

The Norman radar (KTLX), 53 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 3:05 PM CDTThunderstorm Wind 52 ETuttle, OK
Jul 24, 3:12 PM CDTThunderstorm WindTuttle, OKA few homes had some shingles blown off their roof, and large tree limbs were downed.
Jul 24, 3:23 PM CDTThunderstorm WindTuttle, OKLarge tree limbs were downed, and a business sign was blown over.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2839 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WUUS54 KOUN 241941
SVROKC
OKC051-242045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
241 PM CDT WED JUL 24 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRADY COUNTY IN CENTRAL OKLAHOMA

* UNTIL 345 PM CDT

* AT 241 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3     
  MILES NORTHWEST OF TUTTLE. THE STORM WAS NEARLY STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE MINCO AND TUTTLE

WIND GUSTS TO 65 MPH AND NICKEL SIZE HAIL ARE LIKELY WITH THIS 
SEVERE THUNDERSTORM. TORRENTIAL RAIN CAN ALSO BE EXPECTED.

LAT...LON 3536 9795 3524 9803 3514 9768 3532 9768
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:31 PM CDT, 10 minutes earlier.

Area forecast discussion, Jul 24, 2:31 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
231 PM CDT WED JUL 24 2002

SCATTERED THUNDERSTORMS HAVE CRANKED UP THIS AFTERNOON OVER A
LOW-LEVEL CONVERGENCE ZONE ACROSS THE CENTRAL/SOUTHWEST PART OF OUR
FORECAST AREA.  THE POSITION AND COVERAGE OF THE STORMS AT ZONE
ISSUANCE TIME WILL DICTATE TO A GREAT DEGREE THE FINAL ARRANGEMENT
OF POPS FOR TONIGHT.  AT THIS TIME... THE PLAN IS TO HAVE SCATTERED
THUNDERSTORMS REMAINING IN THE GENERAL REGION OF THE CONVERGENCE
ZONE... WITH DECREASING POPS FARTHER AWAY FROM IT.  BY THE TIME THE
ZONES TAKE EFFECT... COVERAGE SHOULD BE ON THE ORDER OF 30 TO 40
PERCENT OR LESS.  HOWEVER... WE WILL RESERVE THE RIGHT TO MAKE
SIGNIFICANT CHANGES TO THE POPS SHOWN BELOW.

ONCE THIS CONVECTION IS OVER... THINGS LOOK RATHER DRY.  THE UPPER
RIDGE TAKES STRONGER EFFECT FROM TOMORROW ONWARD AND SHOULD RESULT
IN VERY LOW OR NIL POPS AND WARMER TEMPERATURES.  THE MAV GUIDANCE
LOOKS REASONABLE... ALTHOUGH PERHAPS A COUPLE DEGREES TOO COOL.  FOR
NOW... WILL RAISE TEMPERATURES BY A HAIR OR TWO... WHICH PUTS THEM
GENERALLY EVEN WITH MAV.

THERE MAY BE ANOTHER CHANCE OF RAIN TUESDAY OR WEDNESDAY OF NEXT
WEEK.  MEDIUM-RANGE GUIDANCE SUGGESTS THAT A BOUNDARY FROM THE NORTH
WILL GET JUST CLOSE ENOUGH TO ALLOW SOME STORMS TO APPROACH THE
FORECAST AREA... OR FOR SCATTERED STORMS TO FORM IN MOIST GULF FLOW
UNDER A LESS-SUBSTANTIAL UPPER HIGH.  EITHER WAY... 20 PERCENT POPS
SEEMS APPROPRIATE.  THE POPS WE HAD FOR MONDAY WERE REMOVED SINCE
THE ARRIVAL OF THE PRO-RAIN FEATURES WILL LIKELY BE DELAYED UNTIL AT
LEAST TUESDAY.

FCSTID = 23 = CMS

OKC   72  96  73  97 /  30   0   0  10
HBR   72  99  73  99 /  20  10  10  10
SPS   73 100  74 100 /  20  10  10  10
GAG   68  97  70  98 /  20   0  10  10
PNC   71  97  73  97 /  10   0  10  10
DUA   73  96  74  97 /  30  10  10  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jul 24, 12:00 PM CDT, 2 hours 41 minutes before
OKZ004>048-050>052-TXZ083>090-242100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED JUL 24 2002

THUNDERSTORM OUTLOOK...
WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING MAINLY ACROSS SOUTHERN PARTS OF OKLAHOMA AND WESTERN
NORTH TEXAS. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS
EXPECTED... ONE OR TWO STORMS COULD PRODUCE STRONG WINDS THAT
APPROACH SEVERE LEVELS.

DISCUSSION...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DRIFT SOUTHEAST ACROSS PARTS OF SOUTH-CENTRAL AND SOUTHEAST
OKLAHOMA THIS AFTERNOON.  THESE ELEVATED STORMS ARE OCCURRING IN
ADVANCE OF A WEAK SHEAR AXIS WHICH WILL CONTINUE TO DRIFT SOUTH THIS
AFTERNOON.

ANOTHER AREA OF POSSIBLE THUNDERSTORM DEVELOPMENT THIS AFTERNOON
WILL BE ACROSS SOUTHWEST AND SOUTH-CENTRAL OKLAHOMA WHERE SURFACE
CONVERGENCE WILL BE ENHANCED BY STRONG HEATING AND MIXING.  ANY
SURFACE BASED STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
STRONG TO POSSIBLY SEVERE WIND GUSTS AND HAIL.  A FEW OF THE STORMS
MAY ALSO PRODUCE HEAVY RAINFALL.  HOWEVER...WINDS ACROSS THIS AREA
ARE EXPECTED TO BACK LATER THIS AFTERNOON WHICH WILL DECREASE THE
SURFACE CONVERGENCE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUE JUL 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

SIX
Local storm report, Jul 24, 1:55 PM CDT, 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
155 PM CDT WED JUL 24 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    5 WNW EL RENO             OK   59 MPH WIND GUST
07/24/02   CANADIAN                       REPORTED BY MESONET.

TY
Special weather statement, Jul 24, 1:55 PM CDT, 46 minutes before
OKZ004>048-050>052-TXZ083>090-242200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
155 PM CDT WED JUL 24 2002

THUNDERSTORM OUTLOOK...
WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS PARTS OF WESTERN...CENTRAL AND SOUTHERN OKLAHOMA
THIS AFTERNOON.  SOME OF THESE STORMS MAY PRODUCE STRONG
DAMAGING WINDS.

DISCUSSION...
WIDELY SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG A SURFACE
BOUNDARY WHICH EXTENDS FROM NORTHWEST OKLAHOMA SOUTHEAST
INTO CENTRAL AND SOUTHERN OKLAHOMA.  MODERATE TO STRONG
INSTABILITY IS PRESENT ACROSS THIS AREA AS TEMPERATURES
HAVE WARMED INTO THE LOWER AND MID 90S.  FAIRLY WEAK WINDS ALOFT
WILL RESULT IN PULSE SEVERE TYPE STORMS WITH HAIL TO THE SIZE
OF PENNIES AND WIND GUSTS OVER 65 MPH.  THUNDERSTORM INTENSITY
WILL WEAKEN THIS EVENING WITH THE LOSS OF HEATING.  VERY
HEAVY RAINFALL WITH THE STRONGER STORMS WILL CAUSE PONDING
OF WATER ON ROADWAYS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUE JUL 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

SIX
Local storm report, Jul 24, 2:36 PM CDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
236 PM CDT WED JUL 24 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    YUKON                     OK   ESTIMATED 65 MPH WIND GUST
07/24/02   CANADIAN                       REPORTED BY LAW ENFORCEMENT.

TY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:02 PM CDTSevere Thunderstorm WarningOUNCanadian58 min
Jul 24, 2:48 PM CDTSevere Thunderstorm WarningOUNOklahoma57 min
Jul 24, 3:01 PM CDTSevere Thunderstorm WarningOUNCanadian29 min
Jul 24, 3:32 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain58 min
Jul 24, 4:00 PM CDTSevere Thunderstorm WarningOUNBlaine60 min
Jul 24, 4:23 PM CDTSevere Thunderstorm WarningOUNPottawatomie67 min
Jul 24, 5:15 PM CDTSevere Thunderstorm WarningOUNSeminole45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.